We study the number of periodic solutions in two first-order non-autonomous differential equations, both of which have been used to describe, among other things, the mean magnetization of an Ising magnet in a time-varying external magnetic field. When the amplitude of the external field is increased, the set of periodic solutions undergoes a bifurcation in both equations. We prove that despite superficial similarities between the equations, the character of the bifurcation can be very different. This results in a different number of coexisting stable periodic solutions in the vicinity of the bifurcation. As a consequence, in one of the models, the Suzuki-Kubo equation, one can effect a discontinuous change in magnetization by adiabatically varying the amplitude of the magnetic field.
|Number of pages||18|
|Journal||Proceedings A: Mathematical, Physical and Engineering Sciences|
|Publication status||Published - 8 Mar 2006|
- suzuki-kubo equation
- bistable systems
Berkolaiko, G., & Grinfeld, M. (2006). Multiplicity of periodic solutions in bistable equations. Proceedings A: Mathematical, Physical and Engineering Sciences, 462(2067), 1001-1019. https://doi.org/10.1098/rspa.2005.1601